Patient Comments: Erythema Nodosum - Treatments

What was the treatment for your erythema nodosum?

Comment from: icepack, 55-64 Female (Patient) Published: March 26

I haven"t been officially diagnosed with erythema nodosum (EN) but I am sure I have some form of it. I"ve had it for probably 20 years. I finally found employment with health insurance so I was able to seek medical help of a specialist. It"s been very painful, immobilizing, and draining. For a year my doctor has treated it with acyclovir and valacyclovir, because I had a herpes outbreak once. It has helped as far as the time in between episodes. But I still get them, the bumps/ nodules; very sick with them. My last episode, I was out 2 weeks from work. I fear I will lose my job. I was sent to an arthritis specialist who put me on Colcrys. It is used to treat gout. He told me it might decrease the times in between episodes working with white blood cells. I am just starting this. Otherwise I have always been put on cephalexin 500mg 3 daily, Advil and pain pills and elevate and ice packs. I just want my life back. Doctors do not realize the extent of pain, nor do employers.

Was this comment helpful?Yes
Comment from: SassyLady, 13-18 Female (Patient) Published: April 05

In August of 1980 at age 17 I started getting red spots on my lower legs that my mom thought were insect bites. They got larger and multiplied daily until they extended to the top of my thighs. My legs and feet swelled and hurt so much I couldn't walk. I hurt all over and they started looking black. This occurred over about 10 days. Finally, my mother took me to our doctor. I was hospitalized immediately and told I had erythema nodosum. I was put on massive doses of cortisone, prednisone, and antibiotics for strep throat. I had strep four times that spring and summer. I was put on Z-Bec vitamins twice a day. They also rubbed cortisone cream thoroughly into my skin twice daily, wrapped me in Saran-type wrap up to my bottom, and then wrapped me in ace bandages. I also had IV fluids for two weeks. Finally, I started improving and was and able to return home. I remained on cortisone cream and prednisone for months. I took the Z-Bec vitamins twice daily indefinitely. I was instructed to be very sedentary and return immediately if new spots came up. After 6 months, I was well and haven't had any new outbreaks. I still take Z-Bec vitamins as an immunity booster.

Was this comment helpful?Yes
Comment from: Jazz76, 35-44 Female (Patient) Published: May 17

Approximately 11 years ago, I woke up one morning with a red painful lump on the outside of my right lower shin. At first I thought nothing of it and put it down to a cyst. Then a couple of days later another one appeared and then another so I visited my GP. He advised it was erythema nodosum (EN) and said it would go away within 6 weeks and gave me a course of antibiotics (which didn't work). He also said that anti-inflammatories may help but I am allergic to them so they weren't an option. Six months and several courses of antibiotics (which hadn't worked) later, I was finally referred to a dermatologist. He prescribed me Betnovate which again didn't work. I was given several medications including steroids, immunosuppressant's (anti-rejection drugs for transplant patients) and raw potassium-iodide amongst many other medications (that I don't remember the names of) but still nothing worked. I have also had 2 biopsies taken but they came back inconclusive. Eventually (approx. 6 / 7 years ago) I was prescribed Dapsone 50 mg twice daily. Dapsone is often used to treat leprosy. It is a third line therapy where EN is concerned but it seems to be the only medication that has actually helped me. Dapsone didn't cure the EN initially but kept it at bay and the flare-ups have not been anywhere near as bad as they have been previously. I haven't had an attack / flare up for well over a year now and this is the longest I have gone without one so I hopeful that I am finally rid of it. Also, the brown bruise-like scars the lesions have left behind are starting to fade. Throughout the 11 years that I have had EN I have seen several GPs and dermatologists (due to relocation) and I am really quite surprised at how many of them were so keen to prescribe me with antibiotics. I am no expert but I do not believe that EN is an infection so naturally the antibiotics never worked. I am hopeful that it may have gone for good but for those of you who are still suffering with it, it may be worth mentioning Dapsone to your GP / Dermatologist. There can be side effects from Dapsone including headaches and fatigue. When I first started taking Dapsone I had to have fortnightly blood tests to monitor my red blood cell count and hemoglobin levels. This is because Dapsone reduces the life span of red blood cells by approximately 33% and this has left me slightly anemic. My hemoglobin levels were slightly lower than they should have been but it was nothing they were too concerned with. Now I have blood tests prior to my quarterly dermatology follow-up appointments and my dermatologist is always satisfied with the results of my blood tests. So far, so good.

Was this comment helpful?Yes
Comment from: pain, 55-64 Female (Patient) Published: March 07

I have had erythema nodosum since 1981, at the age of 30. They did every test possible and there was nothing that they could find that caused it. Some outbreaks are worse than others. When it is really bad it affects my legs, (upper and lower), my upper arms, across my chest, along my abdomen and groin. It lasts several months. Extremely painful. One doctor said I needed vitamin e. Another put me on 600mg of Motrin, Nothing helped. I am having an outbreak now and my joints are starting to be affected.

Was this comment helpful?Yes

Patient Comments

Viewers share their comments

Erythema Nodosum - Experience Question: Please describe your experience with erythema nodosum.
Erythema Nodosum - Symptoms Question: What symptoms did you experience with your erythema nodosum?

Patient Comments are not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on MedicineNet. The opinions expressed in the comments section are of the author and the author alone. MedicineNet does not endorse any specific product, service or treatment.

Alert If you think you have a medical emergency, call your doctor or 911 immediately.


Report Problems to the Food and Drug Administration

You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.


STAY INFORMED

Get the Latest health and medical information delivered direct to your inbox!